Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 72, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2019, 6:41 PM CDT for Pecos County, Terrell County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2019, 6:41 PM CDT (23:41 UTC)
- Expired
- May 2, 2019, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:05 PM CDT | HAIL 1 | 37 Se Fort Stockton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1678 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
834
WUUS54 KMAF 022341
SVRMAF
TXC371-443-030030-
/O.NEW.KMAF.SV.W.0072.190502T2341Z-190503T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
641 PM CDT Thu May 2 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
Northwestern Terrell County in southwestern Texas...
* Until 730 PM CDT.
* At 641 PM CDT, a severe thunderstorm was located in open country
30 miles west of Sheffield, moving east at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Pecos and northwestern Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3012 10221 3052 10284 3084 10242 3084 10223
3072 10196
TIME...MOT...LOC 2341Z 239DEG 49KT 3065 10234
HAIL...1.50IN
WIND...60MPH
$$
121 follow-up statement
225
WWUS54 KMAF 022356
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT Thu May 2 2019
TXC371-443-030030-
/O.CON.KMAF.SV.W.0072.000000T0000Z-190503T0030Z/
Pecos TX-Terrell TX-
656 PM CDT Thu May 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES...
At 655 PM CDT, a severe thunderstorm was located 31 miles west of
Sheffield, moving south at 5 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Pecos and northwestern Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3012 10221 3052 10284 3084 10242 3084 10223
3072 10196
TIME...MOT...LOC 2355Z 241DEG 32KT 3063 10235
HAIL...1.75IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:53 PM CDT, 48 minutes earlier.
Area forecast discussion, May 2, 5:53 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 553 PM CDT Thu May 2 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Mainly east to southeast winds are expected through the TAF period with prevailing or tempo MVFR ceilings expected to develop tonight at HOB, KINK, KMAF and continue into mid Friday morning. Widely scattered thunderstorms are expected across mainly through the period but confidence was not high enough to include at any terminal at this time. Will continue to monitor. 12 && .PREV DISCUSSION... /issued 304 PM CDT Thu May 2 2019/ DISCUSSION... Current sfc obs show the well advertised cold front moving south through the CWA. Progression has slowed over the last couple hours and it currently extends over the far southeast Permian Basin through the Lower Trans Pecos. There is also a sfc dryline that extends roughly from the Davis/Glass Mtns toward the SSW into Presidio County. The main focus for convection this afternoon into early tonight will be across the Lower Trans Pecos, Stockton Plateau, and Big Bend areas where a Severe Thunderstorm Watch is in effect until 7PM CDT. CAPE values here are in excess of 3000 J/KG with effective shear 40-50 kts, and 0-3 km lapse rates of 7-8 deg C/km. The main threats will be very large hail, damaging wind gusts, and maybe a tornado along the frontal boundary. Storms should begin to weaken after sunset, but kept severe in grids through 03Z in case convection continues for a few more hours. Short-term models show veering sfc winds by early tomorrow as a 500 mb sw trough moves across the forecast area. Included likely PoPs over the south and eastern portions of the CWA where 12K NAM and NAM NEST show a cluster of showers and storms will progress from W to E throughout the day. High temps will remain cooler over the north and eastern zones. Another front will arrive sometime tomorrow evening, although timing is still in question. GFS is slower on frontal progression while NAM and ECMWF is much quicker. Showers and storms are possible along the frontal boundary late tomorrow night into Saturday morning. Temperatures should rebound a bit on Saturday as the sfc front lifts out of the region. Warmer temperatures will return Sunday into mid next week as sfc winds become more southerly. There will be a chance of t-storms along the dryline each day as rich moisture continues to advect into the CWA ahead of an approaching upper low. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 56 77 / 40 60 30 10 Carlsbad 58 85 55 83 / 20 30 10 20 Dryden 65 83 61 83 / 60 70 30 20 Fort Stockton 62 81 57 83 / 40 60 20 20 Guadalupe Pass 59 79 52 81 / 10 20 10 10 Hobbs 56 76 51 78 / 20 40 20 20 Marfa 50 82 45 83 / 20 30 10 20 Midland Intl Airport 60 79 55 80 / 40 60 20 20 Odessa 60 79 56 80 / 40 60 20 20 Wink 60 83 57 83 / 40 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, May 2, 2:38 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 238 PM CDT Thu May 2 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 238 PM CDT Thu May 2 2019 /138 PM MDT Thu May 2 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening, especially south of I-20, and across the far southeastern Permian Basin, Lower Trans Pecos, and Big Bend Area. Large to very large hail, damaging winds, and an isolated tornado are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible the next few days, especially across the Permian Basin and Lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 2, 4:01 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Thu May 2 2019
TXZ075-082-022145-
Pecos TX-Terrell TX-
401 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sheffield, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 315 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 3062 10199 3080 10205 3087 10186 3083 10185
3080 10183 3076 10184 3074 10181 3070 10181
3068 10178 3066 10176
TIME...MOT...LOC 2100Z 254DEG 19KT 3074 10194
HCLocal storm report, May 2, 5:19 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
519 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 1 E SHEFFIELD 30.69N 101.80W
05/02/2019 E1.00 INCH Pecos TX TRAINED SPOTTER
&&
MATT.SALERNOLocal storm report, May 2, 5:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
526 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL SHEFFIELD 30.69N 101.82W
05/02/2019 E1.50 INCH PECOS TX PUBLIC
&&
MATT.SALERNOLocal storm report, May 2, 6:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
608 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL SHEFFIELD 30.69N 101.82W
05/02/2019 E1.75 INCH PECOS TX PUBLIC
&&
MATT.SALERNOSpecial weather statement, May 2, 6:09 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Thu May 2 2019
TXZ276-279-282-022345-
Central Brewster County TX-Lower Brewster County TX-Marfa Plateau TX-
609 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Terlingua, or 25 miles north of Lajitas, moving
east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 2939 10379 2939 10381 2972 10391 2973 10390
2973 10391 2988 10348 2955 10327 2934 10379
TIME...MOT...LOC 2308Z 239DEG 49KT 2962 10369
12Special weather statement, May 2, 6:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT Thu May 2 2019
TXZ075-082-022345-
Pecos TX-Terrell TX-
616 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 645 PM CDT...
At 614 PM CDT, Doppler radar was tracking strong thunderstorms
developing 5 miles south of Bakersfield. The storms were nearly
stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 290 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 3015 10232 3049 10288 3101 10226 3097 10202
3075 10194 3060 10197
TIME...MOT...LOC 2314Z 239DEG 49KT 3081 10218
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:11 PM CDT | Special Weather Statement | MAF | Crockett | 34 min |
| May 1, 7:33 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| May 1, 8:31 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 2, 4:01 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 2, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 40 min |
| May 2, 4:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| May 2, 4:53 PM CDT | Flash Flood Warning | MAF | Pecos | 112 min |
| May 2, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| May 2, 5:50 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 2, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 50 min |
| May 2, 6:09 PM CDT | Special Weather Statement | MAF | Brewster | 36 min |
| May 2, 6:16 PM CDT | Special Weather Statement | MAF | Pecos | 29 min |
| May 2, 6:44 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 2, 6:48 PM CDT | Areal Flood Advisory | MAF | Pecos | 117 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.